If you are one of the millions of Americans taking Warfarin (aka, coumadin), your doctor probably told you not to eat green veggies. For many years, doctors believed that the vitamin K in these foods would interfere with the coumadin. But now there's evidence you can have your coumadin and your green veggies, too. In fact, this evidence suggests the two work together remarkably well.
Doctors routinely use coumadin to thin your blood. This is important if you have atrial fibrillation or clotting disorders. The drug definitely reduces your risk of another clot. However, taking the blood thinner raises your risk of a bleed (when blood flows uncontrollably). Coumadin works by interfering with vitamin K. Vitamin K stimulates your liver to make clotting proteins. These proteins must be kept in a very narrow window for safety. Blood that's too thick can lead to a clot. Blood that's too thin can cause a bleed.
One of the biggest problems with coumadin is that a lot of people find that their clotting function isn't stable. Sometimes it works too well. Sometimes it doesn't work well enough. So you don't know from day to day how thin your blood is.
One cause of the instability is that most people don't eat enough vitamin K-containing foods on a daily basis. One day they may eat a lot. The next day they may not eat any. So the dose of coumadin may be too low the first day, but too high the next. That's why your doctor has told you to completely stop eating greens. They contain vitamin K. And the only way to stabilize your clotting function while taking coumadin is to avoid vitamin K altogether. It's also the best way to get the lowest dose of coumadin possible.
The worst part of this advice, though is that greens are the most important part of a healthy diet. So coumadin therapy often denies you the healthiest foods on the planet. This can cause you to become deficient in vitamins, minerals, and phytochemicals found in those plants.
I've always wondered why the pundits haven't tried giving supplemental vitamin K in a moderate dose. Then counter it with coumadin. That way, the far lower amount of dietary vitamin K would have a far less effect on clotting, since the bulk of K would come from a regular daily supplemental dose. There would be far less day-to-day variability in vitamin K intake and the clotting function would stabilize.
Well, the light did come on for some researchers recently. They tried my recommendation - and it worked!
They conducted a double-blind study on 68 coumadin-treated patients. Each of them had instability in their clotting function. The researchers randomly divided the patients into two groups. They gave one group 150 mcg of vitamin K. And they gave the second group a placebo.
The results? Those taking vitamin K had far more stability in their coagulation tests.
Most people I see want off coumadin. I've not seen a clot in anyone who has used my combination regimen in over 16 years (which you can find on my website ). But I never tell someone to stop coumadin. That's a decision only you can make. So, this is good news for those who are scared to stop it or who really must take it.
Here's one place where orthodox medicine and nutritional medicine can go hand in hand. If you are on coumadin, and are concerned about risks, take this information to your doctor. If you start vitamin K as a supplement, you will likely need to take a slightly higher dose of coumadin. Normally, I don't like any elevation in your coumadin dose. But for this reason, I think it's a good thing. Not only does it stabilize your clotting function, but it also lets you add green veggies back into your diet. Just make sure your doctor follows you carefully to make sure you get the right dose.
Ref: "Vitamin K supplementation can improve stability of anticoagulation for patients with unexplained variability in response to warfarin," Sconce E, Avery P, et al, Blood, 2006 Nov 16; [Epub ahead of print].